Oregon, 2006

High Wind in Oregon, November 19, 2006

November 19, 2006 · NWS PQR · 4 events in 2 counties and zones

A Pacific system had enough strength to bring high winds to the Pacific Northwest coast. The strongest winds with this storm occurred primarily along the coast and coastal range.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A Pacific system had enough strength to bring high winds to the Pacific Northwest coast. The strongest winds with this storm occurred primarily along the coast and coastal range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 19, 8:30 AM PST, 30 minutes earlier.

Area forecast discussion, Nov 19, 8:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST SUN NOV 19 2006

.SYNOPSIS...A STRONG PACIFIC COLD FRONT IS APPROACHING THE SOUTH
WASHINGTON/NORTH OREGON COAST THIS MORNING AND WILL MOVE INLAND
ACROSS THE FORECAST AREA THIS AFTERNOON. THIS FRONT WILL BRING STRONG
SOUTHERLY WINDS TO THE COAST TODAY...AS WELL AS A PERIOD OF STEADY
AND POSSIBLY RATHER HEAVY RAIN TO MUCH OF SOUTHWEST WASHINGTON AND
NORTHWEST OREGON. SNOW LEVELS WILL REMAIN HIGH TODAY ABOVE 8000 FEET
TODAY BUT WILL LATE TONIGHT AND MONDAY LOWER BEHIND THE COLD
FRONT...BRINGING SOME SNOW TO THE CASCADES. A LARGE COLD UPPER LOW IN
THE SOUTHEAST GULF OF ALASKA AND OFF THE PACIFIC NORTHWEST COAST WILL
MAINTAIN AN ACTIVE BUT COOLER WEATHER PATTERN OVER THE PACIFIC
NORTHWEST THROUGH MUCH OF THE COMING WEEK...BRINGING INCREASING SNOW
TO THE CASCADES AND DOWN TO THE PASSES AND THAT COULD AFFECT HOLIDAY
TRAVEL.
&&

.SHORT TERM...INFRARED SATELLITE IMAGERY SHOWS A STRONG PACIFIC COLD
FRONT OFFSHORE APPROACHING THE OREGON COAST. THE PARENT LOW HAS
ALREADY MADE LANDFALL ON THE CENTRAL BRITISH COLUMBIA COAST.
HOWEVER...THERE APPEARS TO BE A WAVE DEVELOPING ON THE FRONT JUST OFF
THE TIP OF THE OLYMPIC PENINSULA. THIS WILL LIKELY GIVE AN ADDITIONAL
BURST OF WINDS TO THE COAST AS THE FRONT MOVES IN. THE FRONT WILL BE
NEARING THE COAST BY 18Z WITH PLENTY OF RAIN. ALTHOUGH THE STRONGEST
PART OF THE FRONT WILL MOVE NORTH THERE IS STILL PLENTY OF PUNCH ON
THE SOUTHERN END OF THE FRONT THAT WILL COME INTO THE FORECAST AREA.
THE HIGH WIND WARNING ON THE COAST STILL LOOKS GOOD. WILL LEAVE THE
COAST RANGE OUT OF IT FOR NOW GIVEN THE WEAKER GRADIENT. THE FRONT IS
NARROW AND STEEP AND WILL BRING GUSTY WINDS INLAND BUT NOTHING LIKE
LAST WEDNESDAY. THERE SHOULD BE A PERIOD OF RATHER HEAVY RAIN WITH
THE FRONT AS IT MOVES THROUGH...BUT EXPECT IT TO BE IN A SOMEWHAT
NARROW BAND NEAR THE FRONT AND THE DURATION WILL NOT BE LONG. THE
FRONT SHOULD MOVE THROUGH THE INLAND AREAS IN THE AFTERNOON AND EARLY
EVENING AFTER WHICH THE RAIN SHOULD TAPER OFF. SNOW LEVELS ARE
EXPECTED TO REMAIN HIGH UNTIL AFTER THE FRONT MOVES THROUGH AND THE
PRECIPITATION EASES BEHIND THE FRONT...SO IT DOES NOT LOOK LIKE
ENOUGH SNOW FOR ANY ADVISORIES IN THE CASCADES YET. ANOTHER SHORT
WAVE AND POSSIBLY FRONTAL BOUNDARY SWINGS AROUND LATE MONDAY AND
MONDAY NIGHT THAT SHOULD INCREASE THE PRECIPITATION WITH SNOW LEVELS
LOWERING NEAR THE PASSES IN THE COOLER AIR MASS. FROM THERE ON OUT WE
COULD NEED AT LEAST SNOW ADVISORIES IN THE CASCADES FOR A FEW DAYS.

.LONG TERM...COOL AND SHOWERY WEATHER WILL CONTINUE THROUGH THE
THANKSGIVING HOLIDAY AND INTO NEXT WEEKEND. RAIN IN THE VALLEY...SNOW
IN THE CASCADES. PRETTY TYPICAL NORTHWEST WEATHER.
&&

.AVIATION...STRONG PAC COLD FRONT JUST OFFSHORE EARLY THIS AM WILL
MOVE ONSHORE EARLY THIS AFTERNOON. GUSTY S WINDS AT COAST NOW WILL
MOVE INLAND THROUGH THE MORNING. RAIN SHIELD MOVED INLAND EARLY THIS
MORNING AND WILL CONTINUE INTO AFTERNOON. MVFR CIGS AND VSBY WITH RA
AND +RA TIL AFTER FRONTAL PASSAGE. WINDS DECREASE ON COAST LATER
THIS AFTERNOON AND INLAND INTO THE EARLY EVENING. RAIN BECOMES MORE
SHOWERY FROM W TO E INTO EARLY EVENING.

.MARINE...GALE FORCE WINDS IN WATERS WITH STRONG PAC COLD FRONT
MOVING INLAND EARLY AFTERNOON. GALES DROP OFF LATER THIS AFTERNOON.
SEAS RISING FROM MID TEENS (15 TO 16 FT) EARLY THIS MORNING TO MID
20S (22 TO 25 FT) BY AFTERNOON...THEN SLOWLY SUBSIDING INTO EVENING
HOURS. GALE WARNING POSTED TIL 2PM THIS AFTERNOON. HEAVY SURF
ADVISORY POSTED TIL 6PM THIS EVENING. ROUGH COLUMBIA RIVER BAR
THROUGH LATE TONIGHT. SEAS WILL REMAIN IN THE 12 TO 15 FT RANGE
OVERNIGHT THROUGH MONDAY. WINDS DIMINISH SIGNIFICANTLY INTO THIS
EVENING.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...GALE WARNING CAPE SHOALWATER TO FLORENCE FROM UNTIL
         2 PM THIS AFTERNOON.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH TONIGHT.
        HIGH WIND WARNING FOR THE NORTH AND CENTRAL OREGON COAST AND
         THE SOUTH WASHINGTON COAST THROUGH 3 PM TODAY.
        HIGH SURF ADVISORY THROUGH 6 PM TODAY.
&&

.PRELIMINARY POINT POPS...
AST +7999 PDX ++488 SLE ++478 EUG ++478
&&

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 19, 5:39 AM PST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
539 AM PST SUN NOV 19 2006

ORZ001>004-WAZ020-021-201345-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
SOUTH WASHINGTON COAST-
539 AM PST SUN NOV 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR THE COAST TODAY.
WINDS ARE EXPECTED TO GUST TO 55 MPH IN THE COAST RANGE.
A HIGH SURF ADVISORY IS IN EFFECT UNTIL 6 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CALL IN ANY WIND DAMAGE REPORT OR WINDS
SUSTAINED AT 40 MPH OR GUSTING TO 58 MPH.

ORZ005>013-WAZ019-022-023-039-040-201345-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
539 AM PST SUN NOV 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS TO 40 MPH ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CALL IN IF NORMAL CRITERIA IS MET.

PZZ250-255-270-275-201345-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
539 AM PST SUN NOV 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
GALE WARNING TODAY

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
GALE WARNING POSSIBLE MONDAY NIGHT AND TUESDAY,

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CALL IN IF NORMAL CRITERIA IS MET.

Event by event

4 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
November 19, 9:00 AM PST to 4:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways

Reported at Yaquina Bay Bridge.

High Wind, Northern Oregon Coast

When
November 19, 9:00 AM PST to 4:00 PM PST
Where
Northern Oregon Coast forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Coast Guard

Reported at Clatsop Spit.

High Wind, Central Oregon Coast

When
November 19, 9:00 AM PST to 4:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Coast Guard

Reported at Cape Foulweather.

High Wind, Central Oregon Coast

When
November 19, 9:00 AM PST to 4:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Coast Guard

Reported at the Newport Jetty.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5544, 5545, 5546, 5547.